End of Term Bash

by | Jul 10, 2009 | 2 comments

Yesterday afternoon I joined former colleagues from the college where I taught for an end of term get together – or more accurately an end of term drinking session!

I hadn’t seen any of them since I had my first infusion in April.  Every one of them commented on how well I looked and how much brighter I seemed.  One ex colleague couldn’t get over how my skin had improved.

This morning we had our first telephone call from a member seeking advice before 8.30.  It was the usual tale of Doctors refusing treatment.  In this case after having three monthly injections of Hydroxocobalamin for many years, the doctor has suddenly told her that because her Serum B12 was very high he was not going to let her have any more injections in case she overdosed…..

What made matters worse is that the lady shows all the symptoms of having Sub-Acute Combined Degeneration of the Cord Secondary to Pernicious Anaemia.  She has peripheral neuropathy, cannot walk in the dark, is constantly falling over and bumping into things and has problems thinking clearly and has a rapidly failing memory.

Her doctor has suggested that, because she lives alone, she is dwelling on her B12 deficiency because she has seen a neuro physiotherapist who has reported no neurological damage.

It is so difficult to advise her what to do next.  She is in danger of losing her job, well, she is about to lose her job and without a diagnosis of Sub-Acute Combined Degeneration she will not receive any benefits.  This is as clear cut case of medical negligence as I have seen and yet the options for the patient are very limited.

I anticipate another two or three calls in a similar vein by the end of the day…

Related Posts

Comments

2 Comments

2 Comments

  1. PA Sufferer

    Hello. I am relatively newly diagnosed. Can someone clear this up for me: does this mean that even if your B12 levels are “high”, your symptoms can still be improved by further treatment?

    I have been told I do not need any more, yet I have blurred vision, constant pins and needles, body pain, and very poor co-ordination/balance. I am also suffering from severe fatigue and depression.

    I have been told it is is impossible to overdose. When I was having regular injections it changed my life and I felt amazing. Now I am unable to work full-time again, and have just started to accept that I will always be weak.

    Can someone clear this up for me – should I still be pushing to receive more injections if I believe it will alleviate my symptoms, even though my levels are now high?

    Reply
    • Martyn

      Dear Jasmine
      You really need to join the PA Society – there you can get all the answers you need. I cannot believe that this is the fourth incident of non-treatment that I have had to deal with today. You really need to ask the forum of the society – what you will read will astonish you. This is, after all, a harmless vitamin.
      http://www.pernicious-anaemia-society.com

      Reply

Submit a Comment

Your email address will not be published. Required fields are marked *